Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Austin/San Antonio, TX

May 28, 2017Burnet County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at May 28, 2017, 4:48 PM CDT for Burnet County, Texas. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 4:48 PM CDT (21:48 UTC)
Expired
May 28, 2017, 5:30 PM CDT
In force
42 min
Issued by
NWS Austin/San Antonio, TX

County Burnet County, TX

The radar

The Ft Hood radar (KGRK), 64 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:33 PM CDTHAIL 0.754 N Liberty Hill, TXBLESSING RANCH AT CR 200.
May 28, 5:33 PM CDTHAIL 0.754 Nnw Liberty Hill, TXBLESSING RANCH AT CR 200.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1005 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

845 
WWUS84 KEWX 282148
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
448 PM CDT SUN MAY 28 2017
 
TXZ172-173-282230-
Williamson TX-Burnet TX-
448 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILLIAMSON AND
CENTRAL BURNET COUNTIES UNTIL 530 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 9 
miles northeast of Bertram. Another storm was located 2 miles 
southeast of Burnet. Both of these storms are moving northeast at 15 
mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Burnet, Bertram, Florence, Mahomet, Joppa, Andice, Briggs, Oatmeal
and Shady Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 3063 9822 3075 9827 3094 9788 3080 9769
TIME...MOT...LOC 2147Z 240DEG 14KT 3081 9791 

$$

PLATT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 28, 3:20 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 28, 3:20 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
320 PM CDT Sun May 28 2017

.UPDATE...
We've issued a Severe Thunderstorm Watch for the entire CWA until 10
pm. Storms have developed along the front and will continue into the
evening. We have already issued a couple of Severe Thunderstorm
Warnings and expect this to continue.

&&

.PREV DISCUSSION... /ISSUED 250 PM CDT Sun May 28 2017/

SHORT TERM (Tonight through Monday Night)...
Upper air analysis this morning showed west-southwesterly flow over
TX with a trough from central Canada to the Four Corners. At the
surface, a cold front was moving into our northwestern counties.
Winds ahead of the front were from the east to southeast and dewpoint
temperatures were in the lower to middle 70s. The upper level trough
will move across TX during this period. With the upper flow nearly
parallel to the front, it will move slowly through the area tonight
and Monday. This will mean showers and thunderstorms will be likely
tonight and Monday. At the start of the period, model soundings show
CAPE around 4000 j/kg, but with 0-6 km wind shear only 20-30 kts.
This could produce strong to severe thunderstorms with large hail as
the mostly likely threat this evening. Atmosphere is fairly uniform
across the CWA, so where storms are worst will depend on how things
develop with small scale features that are not well resolved now.
Storms should weaken below severe strength by midnight. Expect
convection to continue overnight and during the day Monday. Monday
night chances will decrease with slight to low chance POPs.

LONG TERM (Tuesday through Sunday)...
The pattern will remain unsettled through the week with west-
southwesterly flow aloft. A series of short wave troughs will move
through the pattern bringing chances for convection. Wednesday night
and Thursday a stronger short wave will bring a better chance for
showers and thunderstorms and some higher rainfall totals. The
overall pattern will change little toward the end of the period and
low chances for convection will remain in the forecast until the end
of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  82  67  85  68 /  70  50  30  40  30
Austin Bergstrom Intl Airport  69  81  66  85  67 /  70  50  30  40  30
New Braunfels Muni Airport     70  80  66  84  68 /  70  60  30  40  30
Burnet Muni Airport            67  80  65  83  66 /  60  40  20  30  30
Del Rio Intl Airport           70  84  69  84  70 /  60  30  30  30  40
Georgetown Muni Airport        68  81  65  83  67 /  70  40  30  40  30
Hondo Muni Airport             69  83  68  86  68 /  70  40  30  40  30
San Marcos Muni Airport        70  80  66  85  68 /  70  60  30  40  30
La Grange - Fayette Regional   71  81  68  85  69 /  70  70  30  40  30
San Antonio Intl Airport       70  82  68  85  70 /  70  50  30  40  30
Stinson Muni Airport           72  80  69  84  70 /  70  50  30  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...24
Synoptic/Grids...05
Public Service/Data Collection...33
Hazardous weather outlook, May 28, 4:37 AM CDT, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
437 AM CDT Sun May 28 2017

TXZ171>173-183>194-202>209-217>225-228-291100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
437 AM CDT Sun May 28 2017

This Hazardous Weather Outlook is for South-Central Texas.

.DAY ONE...Today And Tonight.

Scattered showers and thunderstorms are expected this afternoon
and tonight. Strong to severe storms are possible along with
locally heavy rainfall. Main threats will be large hail and
damaging winds. Heavy rainfall from the storms may cause localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rounds of thunderstorms are forecast Monday through Saturday.
Strong storms and locally heavy rains are possible through the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 28, 2:43 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
243 PM CDT SUN MAY 28 2017

TXZ184-185-282030-
Edwards TX-Real TX-
243 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDWARDS AND CENTRAL REAL
COUNTIES UNTIL 330 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Vance, or 14 miles southeast of Rocksprings, moving
east at 10 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Vance and Prade Ranch.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2982 10007 3000 10011 3006 9979 2979 9977
TIME...MOT...LOC 1943Z 265DEG 7KT 2992 10000

HAMPSHIRE
Local storm report, May 28, 4:00 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             12 NNE BARKSDALE        29.87N 99.93W
05/28/2017  E1.75 INCH       REAL               TX   COCORAHS

            COCORAHS OBSERVER REPORTED GOLF BALL SIZED
            HAIL.

&&

CVP
Local storm report, May 28, 4:07 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
407 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             12 ENE ROCKSPRINGS      30.07N 100.02W
05/28/2017  E3.00 INCH       EDWARDS            TX   COCORAHS

            HAIL RANGING FROM NICKEL TO TEA CUP SIZE.

&&

CVP
Special weather statement, May 28, 4:12 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
412 PM CDT SUN MAY 28 2017

TXZ188-282200-
Gillespie TX-
412 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILLESPIE COUNTY
UNTIL 500 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm over
Luckenbach, or 9 miles southeast of Fredericksburg, moving northeast
at 10 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Stonewall, Blumenthal, Luckenbach, Cain City, Lbj State Park, Albert,
Rocky Hill and Grapetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 3015 9872 3015 9884 3037 9874 3037 9860
      3019 9860
TIME...MOT...LOC 2112Z 218DEG 8KT 3019 9873

PLATT
Special weather statement, May 28, 4:48 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
448 PM CDT SUN MAY 28 2017

TXZ172-173-282230-
Williamson TX-Burnet TX-
448 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILLIAMSON AND
CENTRAL BURNET COUNTIES UNTIL 530 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Bertram. Another storm was located 2 miles
southeast of Burnet. Both of these storms are moving northeast at 15
mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Burnet, Bertram, Florence, Mahomet, Joppa, Andice, Briggs, Oatmeal
and Shady Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 3063 9822 3075 9827 3094 9788 3080 9769
TIME...MOT...LOC 2147Z 240DEG 14KT 3081 9791

PLATT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:05 AM CDTSpecial Weather StatementEWXBurnet40 min
May 28, 2:43 PM CDTSpecial Weather StatementEWXReal47 min
May 28, 2:53 PM CDTSevere Thunderstorm WarningEWXEdwards, Real82 min
May 28, 3:13 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde77 min
May 28, 3:25 PM CDTFlash Flood WarningEWXEdwards, Kinney, Real, Val Verde4 hr
May 28, 3:57 PM CDTSevere Thunderstorm WarningEWXKerr78 min
May 28, 4:12 PM CDTSpecial Weather StatementEWXGillespie48 min
May 28, 4:12 PM CDTSevere Thunderstorm WarningEWXEdwards, Real78 min
May 28, 4:31 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde74 min
May 28, 4:51 PM CDTAreal Flood AdvisoryEWXKerr, Real3 hr
May 28, 4:54 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Gillespie47 min
May 28, 4:57 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson46 min
May 28, 5:05 PM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Gillespie3 hr
May 28, 5:19 PM CDTAreal Flood AdvisoryEWXBurnet, Williamson3 hr
May 28, 5:29 PM CDTSevere Thunderstorm WarningEWXBandera, Real31 min
May 28, 5:33 PM CDTFlash Flood WarningEWXEdwards, Kerr, Real, Uvalde3 hr
May 28, 5:40 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde80 min
May 28, 5:41 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde79 min
May 28, 5:42 PM CDTFlash Flood WarningEWXBlanco, Burnet, Gillespie, Kerr4 hr
May 28, 5:56 PM CDTAreal Flood AdvisoryEWXKinney, Val Verde3 hr
May 28, 5:59 PM CDTAreal Flood AdvisoryEWXEdwards, Val Verde3 hr
May 28, 6:09 PM CDTSpecial Weather StatementEWXKerr51 min
May 28, 6:12 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson48 min
May 28, 6:28 PM CDTSevere Thunderstorm WarningEWXBandera, Kendall, Kerr62 min
May 28, 6:36 PM CDTSevere Thunderstorm WarningEWXFrio, Medina, Uvalde, Zavala69 min
May 28, 6:44 PM CDTFlash Flood WarningEWXEdwards, Kinney, Val Verde4 hr
May 28, 6:58 PM CDTSpecial Weather StatementEWXDimmit47 min

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.